Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS Quad Cities, IA

June 20, 2021Lee County, Iowa; Henderson County, Illinois

NWS Quad Cities, IA issued this special weather statement at Jun 20, 2021, 9:29 PM CDT for Lee County, Iowa; Henderson County, Illinois. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2021, 9:29 PM CDT (02:29 UTC)
Expired
Jun 20, 2021, 10:15 PM CDT
In force
46 min
Issued by
NWS Quad Cities, IA

Counties Lee County, IA, Henderson County, IL

The radar

The Quad Cities radar (KDVN), 94 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.5 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2021-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1058 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2021-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1058 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
1.4
Supercell composite
7.8

Open this sounding in Storm Lab

The text

As transmitted.

654 
WWUS83 KDVN 210229
SPSDVN

Special Weather Statement
National Weather Service Quad Cities IA/IL
929 PM CDT Sun Jun 20 2021

ILC067-071-187-IAC057-111-210315-
Hancock-Henderson-Warren-Des Moines-Lee-
929 PM CDT Sun Jun 20 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL
HANCOCK...HENDERSON...CENTRAL WARREN...SOUTHEASTERN DES MOINES AND
NORTHERN LEE COUNTIES UNTIL 1015 PM CDT...

At 929 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Oquawka to Franklin. Movement was east at
30 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Burlington, Fort Madison, Monmouth, Oquawka, West Burlington, Dallas
City, Donnellson, Stronghurst, Kirkwood, Carman, Biggsville,
Gladstone, Rozetta, Terre Haute, Franklin, Gulf Port, Colusa, Niota,
Iowa Army Ammunition Plant and Denmark.

Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4096 9045 4056 9115 4061 9162 4096 9094
TIME...MOT...LOC 0229Z 258DEG 28KT 4095 9094 4066 9154 

$$

Speck

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Jun 20, 9:24 PM CDT, 5 minutes earlier.

Area forecast discussion, Jun 20, 9:24 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
924 PM CDT Sun Jun 20 2021

.UPDATE...
Issued at 922 PM CDT Sun Jun 20 2021

Cold front at 9 pm ran roughly from Dubuque through Cedar Rapids
to Ottumwa. Ahead of this, scattered thunderstorms continue with a
a potential for severe storms and a severe thunderstorm watch in
place until roughly midnight. Behind the front, strong pressure
rises were producing gusty northwest winds, gusting at as high as
30 to 40 mph. This will continue to advance southeast through the
forecast area tonight and have updated the forecast for stronger
northwest winds. By morning, the Canadian airmass will be in
place over the entire area more comfortable dewpoints in the 50s.

&&

.SYNOPSIS...
Issued at 330 PM CDT Sun Jun 20 2021

Back edge of stratiform light rain was finally moving into our
eastern counties, with sunshine in our western counties. The cloud
cover has kept afternoon temperatures in the 70s but with strong
June sunshine this should push readings into the forecast highs in
the 80s.

Meanwhile, deepening low pressure in southern MN has a cold front
extending to northern KS, with a secondary cold front pushing
across ND and nw MN. Pretty impressive front for mid June with
north winds gusting to 40 mph in the northern Plains.

Strong thunderstorms were developing ahead of this front in
south-central MN.

SPC mesoanalysis at 20z showed SBCAPE of 5000 J/kg in sw IA with
effective bulk shear of 40-50 kt across northern IL, much of IA
and southern MN. PWAT's were over 1.50 inches.

&&

.SHORT TERM...(This Evening through Monday)
ISSUED AT 330 PM CDT Sun Jun 20 2021

Key messages:

1) SPC has an enhanced risk for severe storms this evening for
   portions of the area.

2) Time frame for severe weather is 6 pm to midnight.

3) Cooler and much lower humidity on gusty northwest winds Monday.

Tonight: CAM's indicates a few discrete supercells initially
evolving into bowing segments ahead of strong cold front. Digging
upper level trough providing large scale ascent, deepening cyclone
and front pushing into an unstable, rich moisture warm sector
should trigger severe storms. Golf ball size hail, damaging winds
to 70 mph and a few tornadoes are all possible this evening. Cold
front will sweep across the cwa overnight ending the storms and
ushering cooler and less humid air on nw winds. Lows will range
from the mid to upper 50s nw to the lower 60s se.

Monday: Delightful day with below normal temperatures and very
comfortable humidity levels, due to northwest flow aloft and
Canadian high pressure building into the area. Northwest winds
should also be gusting to 30 mph, adding to a fall-like feel to
the day. Highs will be in the upper 60s to lower 70s with
dewpoints in the 40s!

.LONG TERM...(Monday Night through Sunday)
ISSUED AT 330 PM CDT Sun Jun 20 2021

Monday night: Clear and cool with light winds with high pressure
ridge settling over the cwa. Lows will be in the mid 40s to around 50.

Tuesday: Another nice day with highs in the 70s but with light
southwest winds.

Wednesday through Friday: High pressure shifts east with return
flow of warm/moist airmass. Heights rise with zonal flow across
the area. This pattern recognition in June suggests periodic
rounds of thunderstorms, possibly severe, along with heavy
rainfall. However, it is too early for details. Highs well into
the 80s to near 90, with lows well into the 60s to lower 70s.

Next weekend: Cold front moves through with below normal
temperatures and mainly dry weather. Highs near 80 with lows in
the 50s to around 60.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
ISSUED AT 633 PM CDT Sun Jun 20 2021

Scattered strong to severe storms out ahead of a cold front may
impact the terminals this evening with very heavy rain, strong
winds and hail. However, coverage is questionable and the tempo
groups for thunderstorms at the terminals may be overdone.
Following the cold front later this evening, winds will become
gusty from the northwest with a period of MVFR stratus possible
overnight. Monday will be predominantly VFR with gusty northwest
winds.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...Sheets
SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...Sheets
Hazardous weather outlook, Jun 20, 2:42 PM CDT, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
242 PM CDT Sun Jun 20 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211945-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
242 PM CDT Sun Jun 20 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

The Storm Prediction Center has an Enhanced Risk for severe storms
across portions of eastern Iowa and northwest and western Illinois.

A strong cold front will approach the area this evening. Severe
thunderstorms are likely with super cells and bowing segments.
Large hail to golf ball size, damaging winds to 75 mph and a few
tornadoes are all threats. The main time frame is this evening
from 6 pm to midnight.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

There is a chance for thunderstorms Tuesday night through
Saturday. It is too soon to determine the risk for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed especially this evening.

Haase

In the hours before

Special weather statement, Jun 20, 9:18 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
918 PM CDT Sun Jun 20 2021

ILC067-071-109-187-IAC057-111-210300-
Hancock-Henderson-Warren-McDonough-Des Moines-Lee-
918 PM CDT Sun Jun 20 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HANCOCK...SOUTHERN
HENDERSON...SOUTHWESTERN WARREN...NORTHWESTERN MCDONOUGH...SOUTHERN
DES MOINES AND EASTERN LEE COUNTIES UNTIL 1000 PM CDT...

At 917 PM CDT, a strong thunderstorm was located near Disco, or 10
miles south of Burlington, moving east at 35 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
La Harpe, Roseville, Stronghurst, Carman, Terre Haute, Raritan,
Disco, Lomax, Media, Ponemah, Shokokon, Larchland, Henderson County
Fairgrounds, Warren County Fairgrounds, Swan Creek, Youngstown,
Smithshire and Decorra.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Illinois...and southeastern Iowa. A Severe Thunderstorm
Watch also remains in effect until 100 AM CDT for west central
Illinois.

LAT...LON 4058 9109 4073 9118 4083 9065 4056 9057
TIME...MOT...LOC 0217Z 262DEG 29KT 4066 9107

Speck
Local storm report, Jun 20, 9:22 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
922 PM CDT SUN JUN 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 PM     HAIL             4 SSE SHANNON           42.09N 89.72W
06/20/2021  M1.25 INCH       CARROLL            IL   TRAINED SPOTTER

            MARBLE TO 1.25 INCH HAIL. LASTED 4 MINUTES.

&&
Local storm report, Jun 20, 9:24 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
924 PM CDT SUN JUN 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     MANCHESTER              42.49N 91.46W
06/20/2021                   DELAWARE           IA   EMERGENCY MNGR

            BRANCHES DOWN REQUIRING CLEANUP BY THE CITY.

&&
Local storm report, Jun 20, 9:27 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
927 PM CDT SUN JUN 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND DMG     LANARK                  42.10N 89.83W
06/20/2021                   CARROLL            IL   TRAINED SPOTTER

            7-8 INCH DIAMETER BRANCH DOWN FRANKLIN AND
            HIGH STREETS.

&&
Special weather statement, Jun 20, 9:29 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
929 PM CDT Sun Jun 20 2021

ILC067-071-187-IAC057-111-210315-
Hancock-Henderson-Warren-Des Moines-Lee-
929 PM CDT Sun Jun 20 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL
HANCOCK...HENDERSON...CENTRAL WARREN...SOUTHEASTERN DES MOINES AND
NORTHERN LEE COUNTIES UNTIL 1015 PM CDT...

At 929 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Oquawka to Franklin. Movement was east at
30 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Burlington, Fort Madison, Monmouth, Oquawka, West Burlington, Dallas
City, Donnellson, Stronghurst, Kirkwood, Carman, Biggsville,
Gladstone, Rozetta, Terre Haute, Franklin, Gulf Port, Colusa, Niota,
Iowa Army Ammunition Plant and Denmark.

Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4096 9045 4056 9115 4061 9162 4096 9094
TIME...MOT...LOC 0229Z 258DEG 28KT 4095 9094 4066 9154

Speck
Local storm report, Jun 20, 9:29 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
929 PM CDT SUN JUN 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     HEAVY RAIN       3 NNE CEDAR RAPIDS      42.01N 91.66W
06/20/2021  M1.48 INCH       LINN               IA   TRAINED SPOTTER

&&

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:08 PM CDTSevere Thunderstorm WarningDVNIowa, Keokuk38 min
Jun 20, 7:08 PM CDTSevere Thunderstorm WarningDVNDelaware, Dubuque, Jones, Linn52 min
Jun 20, 7:37 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan, Linn38 min
Jun 20, 7:48 PM CDTTornado WarningDVNDubuque, Jackson, Jones42 min
Jun 20, 8:04 PM CDTSevere Thunderstorm WarningDVNDes Moines, Henry, Lee, Van Buren41 min
Jun 20, 8:18 PM CDTSevere Thunderstorm WarningDVNKeokuk, Washington42 min
Jun 20, 8:19 PM CDTSevere Thunderstorm WarningDVNClinton, Jackson, Jones41 min
Jun 20, 8:27 PM CDTTornado Warning Tornado observedDVNJackson33 min
Jun 20, 8:28 PM CDTTornado WarningDVNKeokuk, Washington32 min
Jun 20, 8:37 PM CDTTornado WarningDVNDes Moines, Lee39 min
Jun 20, 8:47 PM CDTSpecial Weather StatementDVNJones, Linn43 min
Jun 20, 8:53 PM CDTSevere Thunderstorm WarningDVNClinton, Jackson67 min
Jun 20, 8:59 PM CDTSpecial Weather StatementDVNLouisa31 min
Jun 20, 9:36 PM CDTSpecial Weather StatementDVNScott39 min
Jun 20, 9:18 PM CDTSpecial Weather StatementDVNHenderson42 min
Jun 20, 9:47 PM CDTSpecial Weather StatementDVNBureau, Henry43 min
Jun 20, 10:03 PM CDTSpecial Weather StatementDVNHancock, McDonough27 min
Jun 20, 10:23 PM CDTSevere Thunderstorm WarningDVNMcDonough22 min

Nearby

Special Weather Statements in Iowa, 2021Special Weather Statements in Illinois, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.